Calcium channel blocker ingestions remain one of the leading causes of death related to cardiovascular medication ingestion in both adults and pediatric patients. We report a case of a 17-year-old, 103 kg female presenting after an intentional polypharmacy ingestion, including 500 to 550 mg of amlodipine. She presented with profound vasoplegia and cardiovascular collapse requiring high-dose inotropes and eventual life support with extracorporeal membrane oxygenation (ECMO). Current available treatments, designed for adults, including lipid emulsion and methylene blue, provided no sustained clinical improvement. This resulted in the initiation of single-pass albumin dialysis (SPAD). We aim to describe the clinical implications, amlodipine toxic dose effects, and clinical challenges associated with large pediatric patients and high-dose medications. We also discuss several challenges encountered related to dosing and concentration of medications, which led to fluid overload. Given the ongoing obesity epidemic, we routinely see pediatric patients of adult size. This will continue to challenge pediatric use of adult dosing and concentrations to avoid excessive fluid administration for high-dose medications, such as insulin and vasoactive agents. To our knowledge, this is the first successful case of using SPAD in conjunction with ECMO for salvage therapy after refractory life-threatening calcium channel blocker toxicity.
|Original language||English (US)|
|Journal||Journal of Investigative Medicine High Impact Case Reports|
|State||Published - 2022|
- pulmonary critical care
ASJC Scopus subject areas
- Safety, Risk, Reliability and Quality
- Safety Research